Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 19, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jul 21, 2010, 3:53 AM CDT for 4 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2010, 3:53 AM CDT (08:53 UTC)
- Expired
- Jul 21, 2010, 9:42 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1632 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:07 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 21, 1:07 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 107 AM CDT WED JUL 21 2010 .AVIATION...06 KGRI TAF. VFR CONDITIONS ARE EXPECTED UNTIL THE SURFACE BOUNDARY EDGES NORTH DURING THE DAY ON WEDNESDAY...WITH A COUPLE OF ROUNDS OF CONVECTION POSSIBLE WITHIN THIS FORECAST. SEVERE WEATHER AND HEAVY RAIN ARE QUITE POSSIBLE WITH THESE THUNDERSTORMS. THUNDERSTORM ACTIVITY WILL ALSO DICTATE THE CEILINGS AND VISIBILITY. && .PREV DISCUSSION... /ISSUED 625 PM CDT TUE JUL 20 2010/ PREV DISCUSSION... /ISSUED 349 PM CDT TUE JUL 20 2010/ SHORT TERM...THROUGH WEDNESDAY NIGHT. SURFACE FRONTAL BOUNDARY IS NEAR INTERSTATE 70 IN NORTH CENTRAL/CENTRAL KANSAS. TEMPERATURES BEHIND THE FRONT ARE IN THE 80S...BUT APPROACH 100 JUST SOUTH OF FRONT WITH VERY MUGGY AIR MASS. THE FRONT HAS CONTINUED ITS MARCH SOUTH STEADILY WITH OUTFLOW FROM PERSISTENT BAND OF LIGHTER SHOWERS AND ISOLATED STORMS ACROSS THE SOUTHERN CWFA. WITH THE FRONT SOUTH...THE BEST SHOT FOR SEVERE WEATHER THIS EVENING SHOULD BE JUST SOUTHEAST/EAST OF THE CWFA...BUT WILL KEEP AT LEAST SOME MENTION OF AN ISOLATED STRONG/SEVERE STORM OVER NORTHERN KANSAS. 4KM WRF SHOWS ALL THE ACTION TO OUR SOUTH...AND NOT MUCH OF ANYTHING UNTIL LATE TONIGHT...AND THAT MAY NOT BE TOO OUT OF TOUCH. THE FORECAST IS FAR FROM SETTLED SCIENCE IN THE SHORT TERM. LOW LEVEL JET AND WARM ADVECTION SETS UP OVER THE FRONT BY LATE TONIGHT...AND WE SHOULD SEE AN INCREASE IN THUNDERSTORM COVERAGE OVER THE SOUTH/EAST. THAT TREND OF WARM...MOIST ADVECTION THROUGH THE DAY TOMORROW IS REINFORCED BY A MID LEVEL WAVE BY AFTERNOON. THAT SHOULD SPELL AN MORE WIDESPREAD COVERAGE OF PRECIPITATION DURING THE DAY WEDNESDAY NORTH OF THE FRONT...WITH IS ALREADY FORECAST TO RETREAT TO THE KANSAS BORDER AREA BY EARLY EVENING. WE COULD SEE A FAIRLY ACTIVE PERIOD TOMORROW AFTERNOON AND EVENING IN TERMS OF RAINFALL. MID-LEVEL LAPSE RATES DON/T JUMP OUT AS OVERLY STEEP...SO THE RISK FOR SEVERE MAY BE LIMITED... ESPECIALLY IF SOME AREAS SEE RAIN MOST OF THE DAY. HAVE LOWERED TEMPERATURES TO LOWER 80S NORTHERN CWFA WITH RAIN IN THE FORECAST...BUT THAT MAY NOT BE LOW ENOUGH AS WE HAVE AREAS TODAY STRUGGLE TO CLIMB MUCH ABOVE 80. THE SHOWERS AND STORMS SHOULD BE LIFTING NORTH/NORTHEAST OF THE CWFA BY DAWN THURSDAY THANKS TO THE FRONT LIFTING TO THE NORTH. LONG TERM...12Z THURSDAY THROUGH TUESDAY. IN A NUTSHELL...THE EXTENDED PERIOD IS FILLED WITH SEVERAL CHANCES FOR PRECIPITATION...BUT CONFIDENCE IS RATHER LOW REGARDING TIMING/PLACEMENT. TEMPERATURES WILL HOVER FAIRLY CLOSE TO LATE JULY AVERAGES. STARTING OFF THURSDAY...THE MID/UPPER AIR SITUATION FEATURES A RIDGE CENTERED OVER THE SOUTH CENTRAL/SOUTHEAST CONUS...AND CONTINUED QUASI-ZONAL FLOW ACROSS ROUGHLY THE NORTHERN THIRD OF THE NATION. HAVE LEFT THE DAYTIME HOURS DRY...AS THE 12Z NAM/GFS/ECMWF ARE IN AGREEMENT DEPICTING THE MAIN SYNOPTIC SFC BOUNDARY SURGING NORTHWARD THROUGH THE CWA IN RESPONSE TO A LOW AMPLITUDE SHORTWAVE RIDING THROUGH THE NORTHERN ROCKIES. THIS WILL MAKE FOR A BREEZY DAY...AND LIKELY THE WARMEST DAY OF THE EXTENDED PERIOD FOR MOST OF THE CWA. BUMPED HIGHS UP SLIGHTLY...AIMING FOR THE LOWER 90S NORTH...TO AROUND 100 IN PARTS OF NORTH CENTRAL KANSAS. NOT ANTICIPATING ANY HEAT ADVISORY CONCERNS AT THIS POINT...AS THE NAM SUGGESTS DEWPOINTS SHOULD MIX DOWN THROUGH THE 60S ACROSS ROUGHLY THE SOUTHEAST HALF OF THE CWA WHERE THE TEMPERATURES WILL BE WARMEST. ALREADY THURSDAY EVENING INTO FRIDAY...THE SFC FRONT WILL BEGIN SAGGING SOUTHWARD INTO THE CWA...ESSENTIALLY STALLING OUT NEAR OR ACROSS SOUTHERN AREAS. FOR FRIDAY AFTERNOON...THE 12Z NAM DEPICTS SBCAPE BUILDING TO OVER 3000 J/KG...AND AT LEAST 30 KTS OF 0-6KM BULK SHEAR ESPECIALLY JUST ON THE COOL SIDE OF THE BOUNDARY. NOT SURPRISINGLY...THE 09Z SREF CALIBRATED SVR PARAMETER SUGGESTS A RISK FOR AT LEAST ISOLATED SEVERE STORMS FRIDAY AFTERNOON/EVENING MAINLY ACROSS THE SOUTHEAST CWA. TEMPERATURE WISE FRIDAY...LOWERED HIGHS A FEW DEGREES INTO THE UPPER 80S ACROSS MOST NEBRASKA ZONES...BUT KEPT LOW/MID 90S INTO THE KANSAS COUNTIES CLOSER TO THE SFC FRONT. FROM SAT INTO SUN...THE 12Z ECMWF/GFS ARE IN REASONABLE AGREEMENT SWINGING A SHORTWAVE TROUGH AXIS THROUGH THE GREAT LAKES REGION...WITH MID/UPPER LEVEL RIDING BUILDING A BIT FARTHER INTO THE CENTRAL CONUS. THIS WILL SHOVE THE FASTER HIGH LEVEL FLOW/JET ENERGY FARTHER NORTH OF THE CWA. HOWEVER...WITH THE SFC BOUNDARY HANGING AROUND...AND SEVERAL ILL-DEFINED WEAK PERTURBATIONS SLIDING AROUND THE NORTHWEST PERIPHERY OF THE MID LEVEL HIGH...KEPT INTERMITTENT...SLIGHT CHANCES FOR SHOWERS/STORMS IN THE FCST THROUGH SUNDAY. BASED ON 12Z GFS ENSEMBLE DATA...IF THERE ARE ONE OR TWO PERIODS THAT COULD STAND AN INCREASE IN PCPN CHANCES AS WE GET CLOSER...IT COULD BE THE SAT NIGHT INTO SUNDAY TIME FRAME...ALTHOUGH NOTHING REALLY STANDS OUT AT THIS POINT SYNOPTICALLY TO GO ANY HIGHER THAN SLIGHT CHANCE POPS. LEFT SUNDAY NIGHT-TUESDAY DRY FOR NOW...BUT THIS COULD EASILY CHANGE IN LATER FORECASTS. THE 12Z ECMWF IS HINTING THINGS MORE ON THE DRIER SIDE WITH A MORE AMPLIFIED MID LEVEL RIDGE...WHILE THE GFS KEEPS THE FLOW MORE ZONAL...ALBEIT WEAK...WHICH WOULD SPARK MORE CHANCES FOR INTERMITTENT CONVECTION. TEMPERATURE WISE SATURDAY THROUGH TUESDAY...DAILY HIGHS ARE LOOKING RATHER CONSISTENT/UNIFORM...MAINLY MID/UPPER 80S IN NEBRASKA AND LOWER 90S IN KANSAS. LOWS THROUGHOUT THE PERIOD WILL CHECK IN BETWEEN THE MID 60S/LOWER 70S. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...HEINLEIN
Hazardous weather outlook, Jul 20, 3:22 PM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 322 PM CDT TUE JUL 20 2010 NEZ039>041-046>049-060>064-072>077-082>087-211200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 322 PM CDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT...WITH THE BEST SHOT MAINLY AFTER MIDNIGHT. SEVERE WEATHER IS GENERALLY NOT EXPECTED... BUT A STRONGER STORM MAY PRODUCE SOME SMALL HAIL OR GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. SOME AREAS MAY PICK UP IN EXCESS OF 1 INCH OF RAIN. SEVERAL...OFF AND ON CHANCES FOR THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA FROM THURSDAY NIGHT THROUGH SUNDAY. A FEW STORMS ON THURSDAY NIGHT AND FRIDAY COULD BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-211200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 322 PM CDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL LINGER OVER NORTH CENTRAL KANSAS TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE... ALTHOUGH THEY SHOULD BE FAIRLY ISOLATED. THE STRONGEST STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS...PRIMARILY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS SLIGHT CHANCE FOR THUNDERSTORMS DURING THE DAY WEDNESDAY AND WEDNESDAY EVENING. SEVERAL...OFF AND ON CHANCES FOR THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA FROM THURSDAY NIGHT THROUGH SUNDAY. A FEW STORMS ON THURSDAY NIGHT AND FRIDAY COULD BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:43 AM CDT | Flash Flood Warning | GID | Mitchell | 4 hr |
| Jul 21, 7:59 AM CDT | River Flood Warning | GID | Osborne, Smith | 33 hr |
| Jul 21, 9:34 AM CDT | Areal Flood Warning | GID | Jewell, Mitchell, Osborne, Smith | 32 hr |
| Jul 21, 2:08 PM CDT | River Flood Warning | GID | Mitchell | 18 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.